Kentucky, 2002

Hail in Kentucky, February 20, 2002

February 20, 2002 · NWS LMK · 13 events in 7 counties and zones

13 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 20, 10:10 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 20, 10:10 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EST WED FEB 20 2002

UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR
IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO
KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA
SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS
AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF
MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER
CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS
REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED
AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES
CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS.
LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM
PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD
WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB
WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS
WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC
WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER
STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS.

.SDF...NONE

SMALLCOMB

In the hours before

Special weather statement, Feb 20, 9:45 AM EST, 2 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-202045-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EST WED FEB 20 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY
AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON.

SURFACE LOW PRESSURE WILL MOVE INTO THE GREAT LAKES THROUGH THE
AFTERNOON HOURS WITH AN ASSOCIATED COLD FRONT MOVING EASTWARD ACROSS THE
MID-MISSISSIPPI RIVER VALLEY. AHEAD OF THIS COLD FRONT A
WARM...MOIST...AND UNSTABLE AIRMASS COUPLED WITH STRONG WINDS ALOFT
WILL ALLOW FOR STRONG THUNDERSTORM DEVELOPMENT OVER THE REGION. THE
BEST CHANCE FOR STRONG THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA...WILL BE FROM LATE MORNING THROUGH THE MID
AFTERNOON HOURS. THE PRIMARY THREATS WILL BE FROM WINDS IN EXCESS OF
50 MPH...FREQUENT LIGHTNING...HEAVY RAINS...AND HAIL NEARING ONE
INCH IN DIAMETER.

MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

SMALLCOMB
Local storm report, Feb 20, 11:14 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1114 AM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SALEM                     IN   .25 INCH HAIL
02/20/02   WASHINGTON

1020 AM    BIRDSEYE                  IN   .25 INCH HAIL
02/20/02   DUBOIS

1110 AM    KIRBY                     IN   .25 INCH HAIL
02/20/02   CRAWFORD
Local storm report, Feb 20, 11:21 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1121 AM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    SALEM                     IN   .25 INCH HAIL
02/20/02   WASHINGTON

1020 AM    BIRDSEYE                  IN   .25 INCH HAIL
02/20/02   DUBOIS

1110 AM    KIRBY                     IN   .25 INCH HAIL
02/20/02   CRAWFORD

1115 AM    IRELAND                   IN   .75 INCH HAIL
02/20/02   DUBOIS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Feb 20, 11:51 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1151 AM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    3 NW RUSSELLVILLE         KY   .50 INCH HAIL
02/20/02   LOGAN                          WIND ESTIMATED AT 30 MPH.
                                          REPORT BY STORM SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Warren

When
February 20, 12:15 PM EST
Where
Warren County, Hadley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -86.617

Hail, Edmonson

When
February 20, 12:40 PM EST
Where
Edmonson County, 2 mi W of Chalybeate
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.133, -86.267

Hail, Meade

When
February 20, 12:45 PM EST
Where
Meade County, Ekron
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.933, -86.183

Hail, Jefferson

When
February 20, 1:08 PM EST
Where
Jefferson County, Valley Station
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.117, -85.867

Hail covered the ground.

Hail, Jefferson

When
February 20, 1:12 PM EST
Where
Jefferson County, Louisville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -85.783

Hail fell at the University of Louisville.

Hail, Jefferson

When
February 20, 1:15 PM EST
Where
Jefferson County, Louisville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -85.783

Hail covered the ground over parts of downtown Louisville.

Hail, Jefferson

When
February 20, 1:33 PM EST
Where
Jefferson County, Jeffersontown
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.200, -85.567

Hail, Henry

When
February 20, 1:35 PM EST
Where
Henry County, Campbellsburg
Measured
1 in hail
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
38.517, -85.200

Cars were dented by hail.

Hail, Oldham

When
February 20, 1:37 PM EST
Where
Oldham County, Goshen
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.567

Hail, Shelby

When
February 20, 1:55 PM EST
Where
Shelby County, Chestnut Grove
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -85.267

Hail, Henry

When
February 20, 1:55 PM EST
Where
Henry County, Sulphur
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -85.267

Hail, Shelby

When
February 20, 2:00 PM EST
Where
Shelby County, 2 mi E of Chestnut Grove
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -85.233

Hail was three inches deep on the roadway.

Hail, Henry

When
February 20, 2:05 PM EST
Where
Henry County, Eminence
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.367, -85.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283389, 5283390, 5283391, 5283392, 5283393, 5283394, 5283395, 5283396, 5283397, 5283398, 5283399, 5283400, 5283401.